Alert archive / Wyoming / Winter Weather Advisories in 2021

Winter Weather Advisory 21, NWS Riverton, WY

March 19, 20215 counties in Wyoming

NWS Riverton, WY issued this winter weather advisory at Mar 19, 2021, 1:27 PM MDT for 5 counties in Wyoming. It took effect at Mar 20, 2021, 12:00 AM MDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2021, 1:27 PM MDT (19:27 UTC)
In effect from
Mar 20, 2021, 12:00 AM MDT
Expired
Mar 21, 2021, 2:06 AM MDT
In force
26 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 116 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS45 KRIW 191927
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
127 PM MDT Fri Mar 19 2021

...Accumulating snow returns to western Wyoming...

.A storm will bring accumulating snow to far western Wyoming,
including Yellowstone National Park, starting early Saturday 
morning and continuing through Sunday morning.

WYZ001-012-201200-
/O.NEW.KRIW.WW.Y.0021.210320T0600Z-210321T0600Z/
Yellowstone National Park-Teton and Gros Ventre Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
127 PM MDT Fri Mar 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT SATURDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 4 to 10 inches
  across Yellowstone National Park and 6 to 12 inches across the
  Teton and Gros Ventre Ranges.

* WHERE...Yellowstone National Park and Teton and Gros Ventre 
  Mountains.

* WHEN...From midnight tonight to midnight MDT Saturday night.

* IMPACTS...Travel could be very difficult, especially over Teton
  and Togwotee Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
4 follow-up statements
266 
WWUS45 KRIW 200842
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
242 AM MDT Sat Mar 20 2021

...Accumulating snow returns to western Wyoming...

.A storm will bring accumulating snow to far western Wyoming,
including Yellowstone National Park, today and continuing through
Sunday morning.

WYZ001-012-202200-
/O.CON.KRIW.WW.Y.0021.000000T0000Z-210321T0600Z/
Yellowstone National Park-Teton and Gros Ventre Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
242 AM MDT Sat Mar 20 2021

...Winter Weather Advisory in effect until 6 AM MDT Sunday...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 inches
  across Yellowstone National Park and the Teton and Gros Ventre
  Ranges. Locally higher amounts up to 14 inches possible. 

* WHERE...Yellowstone National Park and Teton and Gros Ventre 
  Mountains.

* WHEN...Until 6 AM Sunday.

* IMPACTS...Travel could be very difficult, especially over 
  Teton and Togwotee Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
343 
WWUS45 KRIW 202007
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
207 PM MDT Sat Mar 20 2021

...Accumulating snow continues in western Wyoming...

.A storm will continue to bring accumulating snow to far western 
Wyoming, including Yellowstone National Park, through Sunday 
morning.

WYZ001-012-211100-
/O.EXT.KRIW.WW.Y.0021.000000T0000Z-210321T1200Z/
Yellowstone National Park-Teton and Gros Ventre Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
207 PM MDT Sat Mar 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...Snow. Additional accumulations of 2 to 4 inches in the
  lower elevations and 3 to 6 inches in the higher elevations. Winds
  gusting as high as 35 mph.
  

* WHERE...Yellowstone National Park and Teton and Gros Ventre 
  Mountains.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Travel could be very difficult, especially over 
  Teton and Togwotee Passes.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
953 
WWUS45 KRIW 210353
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
953 PM MDT Sat Mar 20 2021

...Accumulating snow in Northwest Wyoming overnight...

WYZ001-012-211200-
/O.CON.KRIW.WW.Y.0021.000000T0000Z-210321T1200Z/
Yellowstone National Park-Teton and Gros Ventre Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
953 PM MDT Sat Mar 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
SUNDAY...

* WHAT...Snow. New accumulations of 2 to 4 inches in the lower
  elevations and 3 to 6 inches at the higher elevations.

* WHERE...Yellowstone National Park and the Teton and Gros Ventre
  Mountains.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Expect winter driving conditions over Teton and 
  Togwotee Passes overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
157 
WWUS45 KRIW 210806
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
206 AM MDT Sun Mar 21 2021

WYZ001-012-210915-
/O.CAN.KRIW.WW.Y.0021.000000T0000Z-210321T1200Z/
Yellowstone National Park-Teton and Gros Ventre Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
206 AM MDT Sun Mar 21 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snow will continue through the rest of the night, however
additional accumulations are expected to be minor. Thus, the
Winter Weather Advisory will be cancelled. 

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter weather advisory went out at Mar 19, 11:40 AM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 19, 11:40 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1140 AM MDT Fri Mar 19 2021

.SHORT TERM...Today through Saturday

Dry and warm conditions will continue across much of the forecast
area today. 700mb temperatures of 0C to 1C will be in place over
all, but far western portions. This will lead to highs in the 50s
and 60s in snow-free locations. A few readings near 70 degrees
will be possible in the Bighorn Basin. The ridge axis will
continue its eastward shift today, giving away to southwest flow
aloft. This will also tighten the surface gradient, leading to
breezy conditions across the Wind Corridor. The combination of
warmer temperatures and breezy winds will lead to more rapid
snowmelt in Natrona County today. The potential threat of low-
land and urban flooding in Natrona County will increase today, as
a result. Recent observations indicate snow depth of 10 to 15
inches, as of midday Thursday.

A cold front and associated trough will approach the area today,
with precipitation chances staying mainly confined over
Yellowstone and the Tetons this afternoon. Precipitation chances
will increase and spread southward over far western portions this
evening, as the cold front begins to enter the state. Snow levels
will be around 7000 to 8000 feet this afternoon, leading to light
rain showers or a rain/snow mix. However, precipitation amounts
will be light with this activity. Snow levels will drop tonight,
as temperatures cool and the cold front moves over the area. A jet
streak supporting the trough will aid in the snowfall tonight into
Saturday. 03Z to 15Z Saturday looks to be when the heaviest
snowfall will occur. The Tetons and the higher terrain of far
southwest Yellowstone National Park will be the most likely
locations for heavier snow. Will continue with the Special Weather
Statement, as most of the impacts will occur tonight into Saturday
morning, with any snow in the lower elevations expected to melt
during the day.

Precipitation chances will increase across the south and east of
the Divide during the day Saturday. The best chances for precip
will be along the Cody Foothills and southwestern Wyoming.
Temperatures will fall through the day behind the cold front,
however, snowfall accumulations will be little to none at this
time. It could be late in the afternoon toward sunset when
temperatures drop to the freezing mark, but the best dynamics may
have already exited to the east of these areas by the time that
happens.

.LONG TERM...Saturday night through Thursday

The upper trough and associated cold front will continue to move
eastward across the forecast area Saturday night and Sunday.
Models are in good agreement, bringing PoPs over the Divide late
Saturday through Sunday afternoon. East of the Divide, the precip
looks to be mostly rain or a rain/snow mix due to warmer
temperatures, while the western mountains will see snow. This
system will exit the area late Sunday evening. After this storm,
the models all show a series of quick hitting systems through the
long term. The models are not in very good agreement on the timing
or track, but it does look to be an active start to the work
week.

Early Monday will see one system move into western Wyoming.
Precipitation will be mainly along the west and northwest, with some
showers moving across the north late in the day. Another wave will
hit on Tuesday with mainly snow in the mountains and a mix of
rain/snow in the south and east of the Divide. Thursday will
likely see another wave cross the forecast area with the main
impacts along the west. Winds don't look to be too troublesome for
the long term. Afternoon gustiness in the usual wind prone
southern corridor and along the mountain ranges, but nothing to
write home about.

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday

Ridge axis over the forecast area right now is moving eastward as a
low pressure system moves toward WY from the west.  This afternoon
will see clouds increasing across western WY and wind gusts of 25-30
kts from KRKS to KCPR and over the higher terrain. VFR conditions at
the current time will continue through about 09Z/Sat, when MVFR
conditions should develop at KJAC as ceilings lower and snow reduces
visibilities.  The western mountains will become obscured starting
at 03Z/Sat. Breezy conditions will continue overnight ahead of the
system and associated cold front, then strengthen Saturday morning
and afternoon with gusts 30-40 kts possible.  The cold front will
push through the forecast area from about 06Z/Sat in NW WY to
00Z/Sun at KCPR, with breezy W-NW flow behind the front.  MVFR
conditions will move into KBPI and KPNA around 15Z/Sat as well as
KCOD.  Conditions will deteriorate at other TAF sites after 18Z/Sat.
 All mountains will be obscured by 00Z/Sun.Most TAF sites will
become MVFR/IFR by 00Z/Sun with improving conditions starting Sunday
morning.

&&

.FIRE WEATHER...

Dry conditions will persist across all areas through midday today.
Increasing southwest flow will provide breezy conditions of 15 to
25 mph in the High Plains and High Desert BLM districts. The
southwest flow will also boost temperatures, as warmer air moves
into the region. Temperatures will be 5 to 10 degrees above
normal, with the warm up hindered in Natrona County due to the
snowpack. To the west, moisture will reach the far western
mountains late this afternoon with light rain and snow showers
developing. The rain and snow will become all snow after about
mid-evening, including in the valleys. However, the best chance
for accumulation will come between midnight and sunrise Saturday
as a cold front pushes east through the Teton and Yellowstone
dispatch areas. This cold front continues east Saturday with gusty
northwest wind developing in its wake in areas east of the
Continental Divide. Snow showers will linger across the west
Saturday, while the east sees scattered rain showers during the
afternoon and evening. Some banded rain showers are possible off
the south end of area mountain ranges. Temperatures will be cooler
Saturday, but still around seasonal averages. Smoke dispersal
will be improved both days due to the increased transport winds -
from the southwest this afternoon and from the northwest
Saturday. Conditions remain unsettled Sunday with cooler air
moving in from the northwest.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...McDonald
FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 19, 4:14 AM MDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
414 AM MDT Fri Mar 19 2021

WYZ001>020-022>030-201015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
414 AM MDT Fri Mar 19 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

There is the potential for rapid snowmelt in Natrona County,
which might cause minor flooding.

Increasing chances of snow over the far west this evening.
Moderate snow amounts over the northwest possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Snow continues over the far west, with the best
chances for accumulation occurring in the mountains and during the
morning. Any snow in the lower elevations expected to melt during
the afternoon.

Sunday...A slight chance for snow showers over the western
mountains.

Monday and Monday night...A chance for snow over the far western
mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant winter weather
conditions, according to standard operating procedures.

TEAM RIVERTON

Nearby

Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.